Doctors Lounge - Urology AnswersBack to Urology Answers List
Date of last update: 8/13/2017.
Forum Name: Urinary tract infections
|JKF - Fri Oct 20, 2006 9:37 pm||
I was diagnosed with a neurogenic bladder and I don't have much feeling about when I have to go. When I do get the feeling I go a whole lot. I have a problem with emptying my bladder and I keep getting bladder infections. My doctor put me on an antibiotic to keep me from getting an infection and I got one anyway. Now I am taking cipro for 5 days. How can I stop getting these infections? Thank you JKF[color=darkblue][/color]
|Dr. Tamer Fouad - Thu Nov 23, 2006 1:47 pm||
I hope you are feeling better.
Neurogenic bladder is a bladder dysfunction that is due to a neurologic cause which results in the inability to regulate voiding.
There are two main types of neurogenic bladder.
Flaccid neurogenic bladder is the result of a lower motor neurone lesion and results in a bladder with a large volume and low pressure, where bladder contractions are absent. Lower motor neurone lesions that can cause this condition are peripheral nerve lesions or spinal cord damage at the S2 to S4 level. The primary symptom is overflow incontinence.
Spastic neurogenic bladder results from an upper motor neurone lesion such as brain damage or spinal cord damage above T12. The volume of the bladder is either normal or decreased and bladder contractions are frequent. The main symptoms include urgency, frequency and nocturia.
Mixed patterns exist and can result from conditions such as syphilis and diabetes mellitus or demylenating conditions such as multiple sclerosis.
Recurrent urinary tract infections are a common complication of this condition and a cause for significant morbidity. If left untreated it may result in nephropathy and ultimately renal failure.
Cipro is a great drug for UTIs, should the frequency of your UTIs become excessive your urologist may consider other options in the treatment of your condition.
These vary according to the type and severity of the condition and range from various catheterization procedures to drugs such as anticholinergics to surgery as a last resort.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.